Beware of Certain Food and Medicine Interactions

Posted in:
Food and drink
Medication Safety

Some foods just go together – peanut butter and jelly, milk and cookies, cake and ice cream. But did you know that taking some prescription drugs with certain foods, beverages or over-the-counter (OTC) medications could be risky, even a recipe for a severe health reaction?

According to specialists with the Texas Poison Center Network, even some commonly used over-the-counter medications can turn dangerous or deadly when paired with the wrong food, drink or dietary supplement.

“It’s important to be up front and honest with your doctor and pharmacist about the foods you are eating and what prescription drugs, over-the-counter medications and supplements you are taking so potential interactions can be discussed and hopefully avoided,” according to poison center specialist.

Here are some food and drug duos you should definitely avoid:

Certain antibiotics and dairy products: Some antibiotics such as ciprofloxacin and tetracyclines bind to calcium found in dairy products like milk, cheese, and yogurt. These antibiotics may not work as effectively if taken with calcium, magnesium or iron-containing supplements and OTC products such as antacids or multivitamins. To make sure the antibiotic works effectively to fight the infection, some antibiotics should be taken 1-2 hours prior to or up to 6 hours after consuming calcium-rich foods or OTC products which contain magnesium or iron.

Coumadin® (warfarin) and fruit juices: Blood-thinners or anticoagulants that prevent or treat blood clots should not be taken with certain fruit juices including cranberry and grapefruit, as these juices can enhance the effects of the blood-thinner and increase the risk of bleeding. Foods high in vitamin K, like broccoli, cabbage, spinach, kale, collard/turnip greens and Brussels sprouts, reduce warfarin’s effectiveness. Patients taking warfarin should discuss drug and food interactions with their pharmacist.

Heart medications and salt substitutes: Patients are often advised to watch their salt intake as it can cause increased blood pressure, fluid retention and decreased effectiveness of blood pressure-lowering medications and diuretics. However, specialist at the poison center advised caution when trading salt for a salt substitute. These salt substitutes contains high amounts of potassium that can lead to dangerously elevated blood potassium levels and alter the effectiveness of certain heart medications.

Tylenol® (acetaminophen) and alcohol: If you’re combatting a headache or fever with pain or cold medicines containing acetaminophen, say no thanks to cocktails. Whether it’s beer, wine or spirits, all alcoholic beverages use the same enzyme your body needs to break down acetaminophen. If you’re a regular user of Tylenol and drink alcohol daily, you should know the long-term risk of kidney and liver disease that can result. Alcohol should be avoided or intake limited when using pain medications. Chronic use of acetaminophen can increase the risk of liver damage and lead to an increased risk of gastrointestinal bleeding.

According to the Texas Poison Center Network, there are many other combinations of foods, supplements and beverages with medicine that can alter the effectiveness of a drug or cause serious side-effects. For more information on food and drug interactions, consult with your doctor or pharmacist. A free booklet titled “Avoid Food-Drug Interactions” is available for download from the U. S. Food and Drug Administration website at and of course for any question about this or any other question about poison, you can always call and speak to a poison center specialist at 1-800-222-1222.